MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH
Catalog Number 0115810
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Adhesion(s) (1695); Nerve Damage (1979); Pain (1994); Scar Tissue (2060); Injury (2348); Disability (2371)
Date of Event 02/09/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At this time no conclusions can be made.The patient's attorney alleges injuries; however, no details have been provided regarding the nature of the injury.No lot number has been provided; therefore a review of the manufacturing records is not possible.Should additional information be provided a supplemental emdr will be submitted.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2007: the patient underwent surgery for implant of an unspecified bard/davol modified kugel.On (b)(6) 2011: the patient had unspecified injuries.The patient is making a claim for an adverse patient outcome against the modified kugel.The patient's attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient.".
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2007: the patient underwent surgery for implant of an unspecified bard/davol modified kugel.(b)(6) 2011: the patient had unspecified injuries.The patient is making a claim for an adverse patient outcome against the modified kugel.The patient's attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." addendum per additional information provided: (b)(6) 2007 - patient was diagnosed with bilateral inguinal hernia thereby underwent open repair with the implant of two modified kugel patch (device #1 - left, device #2 - right).Per operative notes, ¿on the left, the patient had a large direct inguinal hernia.The hernia sac was reduced back down into the abdominal cavity.A barred modified kugel patch (device #1) was placed in the pre-peritoneal space.The onlay piece was then placed down onto the inguinal floor, and sutured inferior medially to the conjoined tendon, and the pubic tubercle, and laterally to the inguinal ligament.On the right side, the patient had a larger direct hernia which was repaired as same as left side, using modified kugel patch (device #2).¿ (b)(6) 2010 - patient had ilioinguinal nerve block.(b)(6) 2011 - patient was diagnosed with bilateral ilioinguinal neuropathy and bilateral groin pain thereby underwent open repair.Per operative notes, ¿on right side, the ilioinguinal nerve was coming out of the external inguinal ring and entrapped in scar tissue was dissected.The previously placed mesh (device #2) was directly beneath the external oblique aponeurosis and nerve entrapped in scarring underneath the mesh was dissected.On left groin side, the nerve was trapped in scar tissue were divided and suture ligated.There were a large vein in space beneath the external oblique aponeurosis were adherent to the mesh (device #1).¿ attorney alleged that the patient had nerve damage, pain, hernia recurrence and emotional injuries.It is also alleged that the patient had constant extensive groin pain after the first surgery and it was very hard for him to bend over and per surgery dated (b)(6) 2011 "the previous mesh was directly beneath the external oblique aponeurosis and the nerve was entrapped in some scarring underneath the mesh." during surgery, patient had very large veins adhered to the mesh and he began to bleed profusely.
 
Additional Manufacturer Narrative
At this time no conclusions can be made.The patient's attorney alleges injuries; however, no details have been provided regarding the nature of the injury.No lot number has been provided; therefore a review of the manufacturing records is not possible.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 3 years 6 month post implant of modified kugel patch, patient was diagnosed with nerve damage, pain, adhesion and scar tissue thereby underwent repair.The instructions-for-use supplied with the device list adhesion as a possible complication.This supplemental emdr represents the modified kugel patch (device #1).An additional emdr was submitted to represent the modified kugel patch (device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
MODIFIED KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key8166929
Report Number1213643-2018-04799
Device Sequence Number2792451
Product Code FTL
UDI-Device Identifier00801741030796
UDI-Public(01)00801741030796
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0115810
Device Lot Number43EQD176
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2018
Supplement Date Received by Manufacturer01/28/2025
Initial Report FDA Received Date12/14/2018
Supplement Report FDA Received Date02/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age44 YR
Patient SexMale
Patient Weight86 KG